A Stomach Ache in Children From Sinus Drainage

Every child has glands in his nose and throat that produce mucus. Normally, this mucus doesn't cause much of a problem, dripping unnoticed down the back of the throat and eventually making its way into the stomach. But when glands begin to produce an excess, or the mucus becomes abnormally thick, your child can develop a postnasal drip, and this drainage can sometimes leave your child with an upset tummy.

Excess nasal drainage can give your child an upset stomach. (Image: utah778/iStock/Getty Images)

Postnasal Drip

Sinus drainage and subsequent stomach ache can have a number of causes, so it's often best to make an appointment with a doctor. Anything from a common cold to allergies to a sinus infection can encourage these glands to secrete excess mucus. Even an object lodged in your child's nose can increase mucus production. Leaving the excess drainage unchecked will likely cause the upset stomach to come back and might also lead to a sore throat and persistent cough.

Fluids

As you manage the sinus drainage, getting extra fluids into your child can sometimes quell the nausea. The additional fluids help thin the mucus, which can keep many of the complications at bay. Clear fluids are best, but those sweetened with sugar can calm the tummy better than others, notes the Cleveland Clinic.

Besides lessening nausea, the additional fluids can also prevent dehydration if the upset stomach is causing your child to vomit. But don't give your child too much fluid at one time. It can overextend his stomach, making this symptom much worse.

Rest

Like fluids, rest can go a long way to improving your child's stomachache. Don't, however, just lie your child down. Instead, prop his head up about 12 inches higher than his feet. This can reduce the nausea as well as keep excess mucus from running down the back of his throat.

Medications

Bismuth subsalicylate can work wonders for treating diarrhea and upset stomach. It isn't, however, recommended for anyone under the age of 12. It's also not advised to be taken when a child or teen is dealing with the flu or chicken pox, warns the National Institutes of Health. The salicylates in these medications can lead to Reye's syndrome, a condition marked by a swelling of the liver and brain.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.